Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 13, NWS North Platte, NE

August 4, 20247 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Aug 4, 2024, 1:43 AM MDT for 7 counties in Nebraska. It took effect at Aug 4, 2024, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2024, 1:43 AM MDT (07:43 UTC)
In effect from
Aug 4, 2024, 10:00 AM MDT
Expired
Aug 4, 2024, 8:00 PM MDT
In force
10 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS83 KLBF 040743
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
243 AM CDT Sun Aug 4 2024


NEZ204-041545-
/O.UPG.KLBF.FW.A.0009.240804T1600Z-240805T0200Z/
/O.NEW.KLBF.FW.W.0013.240804T1600Z-240805T0200Z/
Eastern Panhandle/Crescent Lake NWR-
143 AM MDT Sun Aug 4 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER 
ZONE 204...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from 10 AM this morning to 8 PM
MDT this evening. The Fire Weather Watch is no longer in effect. 


* WIND...South at 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 15 percent Sunday afternoon.

* TEMPERATURES...Highs in the upper 90s to lower 100s.

* THUNDERSTORMS...A slight chance of thunderstorms Sunday 
  evening may introduce the threat for dry lightning.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
174 
WWUS83 KLBF 050148
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
848 PM CDT Sun Aug 4 2024

NEZ204-050300-
/O.EXP.KLBF.FW.W.0013.000000T0000Z-240805T0200Z/
Eastern Panhandle/Crescent Lake NWR-
748 PM MDT Sun Aug 4 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 204...

Temperatures have and winds have fallen, allowing humidity values
to recover above critical levels. Therefore, the Red Flag Warning
will be allowed to expire.

$$

NMJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Aug 3, 11:21 PM MDT, 2 hours 22 minutes earlier. Its key messages:

  • Hot and mostly dry conditions continue through early week. Near critical to critical fire weather conditions expected across portions of northwestern and western Nebraska.
  • Slight chances of showers and thunderstorms across portions of north central Nebraska tonight and tomorrow night.
  • A change in the upper level pattern brings a cooler, wetter pattern mid to late week, with appreciable chances of precipitation across the region.
Area forecast discussion, Aug 3, 11:21 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1221 AM CDT Sun Aug 4 2024

.KEY MESSAGES...

- Hot and mostly dry conditions continue through early week.
  Near critical to critical fire weather conditions expected
  across portions of northwestern and western Nebraska.

- Slight chances of showers and thunderstorms across portions
  of north central Nebraska tonight and tomorrow night.

- A change in the upper level pattern brings a cooler, wetter
  pattern mid to late week, with appreciable chances of
  precipitation across the region.

&&

.SYNOPSIS...
Issued at 319 PM CDT Sat Aug 3 2024

Upper level ridging remains in place across the western United
States. Western Nebraska is currently under fairly weak northerly
flow aloft. At the surface, a low pressure system is located over
eastern North Dakota, with a cold front trailing through western
South Dakota. A weak surface boundary is noted over north central
Nebraska, with a slight wind shift across the Sandhills. On
satellite, while most of the region remains mostly clear, developing
cumulus is observed over portions of northwestern Nebraska with
isolated showers and thunderstorms developing over north central
Nebraska.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 319 PM CDT Sat Aug 3 2024

The weak surface boundary across north central Nebraska will act as
the focus for potential showers and thunderstorms the rest of this
afternoon and evening. The environment is quite similar to
yesterday, with respectable amounts of CAPE, around 1000 to 1500
J/kg, and marginal shear around 20 kts. Sufficient moisture exists
to get convection initiated, as seem on satellite this afternoon.
Storms should remain mostly isolated in nature, however the lack of
shear limits the threat of more organized convection. Although
convection should remain mostly isolated, a few of the stronger
storms may have the potential to produce gusty winds and large hail.
Have kept PoPs at a slight chance (20 percent) due to the potential
spotty nature of storms and precipitation along the boundary.

Another low pressure system is expected to form off the lee of the
Rockies tomorrow, increasing the wind potential across portions of
western Nebraska and the Sandhills. Latest temperature guidance
continues to trend upward, so slightly bumped temperatures another 1
to 2 degrees. This latest change brings widespread upper 90s to
lower 100s across most of the region. Fairly low relative humidity
values are expected across most of the region tomorrow afternoon,
with the lowest relative humidity values expected across
northwestern Nebraska. The low is expected to track through South
Dakota, with another surface boundary potentially being the focus
for showers and thunderstorms across portions of northern
Nebraska. Have also maintained a slight chance for PoPs for
Sunday night, as potential showers and thunderstorms should
remain more isolated in nature. Though severe weather is not
expected tomorrow afternoon, the main concern with thunderstorms
will be the introduction of a dry lightning threat. With all of
this combined, near critical to critical fire weather
conditions are expected across western and northwestern Nebraska
tomorrow afternoon. As such, a Fire Weather Watch has been
issued for Zone 204 effective Sunday morning through Sunday
evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 319 PM CDT Sat Aug 3 2024

Models continue to bring an upper level system across southern
Canada starting Monday afternoon. As this system pushes further
inland, it will help to flatten out the ridge over Nebraska and
bring a return of more zonal flow aloft. A cold front is expected to
push through on Monday, which should help to cool temperatures a bit
across most of the region. Still believe southern portions of the
state will have the potential to remain hot, with temperatures well
into the mid to upper 90s. By Tuesday, however, temperatures are
expected to get as high as the lower 90, with mid 80s possible.

Upper level support should help to generate a few passing surface
systems, which bring fairly appreciable chances of precipitation
(around 40 to 60 percent) from Tuesday night through the end of the
week. In addition to the precipitation chances, cooler temperatures
are also expected across the region, with growing confidence that
high temperatures will only be in the 70s by the end of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1221 AM CDT Sun Aug 4 2024

A few aviation weather concerns arise for western and north
central Nebraska terminals through the forecast period. First,
low stratus will build into northern Neb (VTN) through the
early morning and may result in IFR at times. After sunrise,
southerly winds strengthen and will gust 20+ kts by midday and
then gradually wane toward sunset. Lastly, isolated
thunderstorms will affect portions of western and northern Neb
this evening and will be capable of gusty erratic winds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM MDT Sunday through Sunday
evening for NEZ204.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Snively
Hazardous weather outlook, Aug 3, 2:16 PM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Sat Aug 3 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Sat Aug 3 2024 /216 PM MDT Sat Aug 3 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A Heat Advisory is in effect across north central Nebraska,
generally affecting areas along and north of highway 20. The hazard
is heat indices around 100 degrees and heat related illness.

Isolated severe thunderstorms are possible in the same area late
this afternoon and this evening. The primary hazards are wind damage
and large hail.

Elevated fire weather conditions will continue until early this
evening across western Nebraska.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Fire Weather Watch is in effect Sunday across parts of the
Nebraska Panhandle. The concern is south winds gusting to around 30
mph, humidity near 15 percent and the potential for dry lightning
from thunderstorms Sunday evening. The risk of severe weather is low
but storms may be capable of gusty winds.

Temperatures will rise into the 90s to around 100 Sunday with heat
index values approaching 100 in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.